Alert archive / Nebraska / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Omaha, NE

February 26, 2018Jefferson County, Nebraska

NWS Omaha, NE issued this red flag warning at Feb 26, 2018, 3:14 AM CST for Jefferson County, Nebraska. It took effect at Feb 26, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2018, 3:14 AM CST (09:14 UTC)
In effect from
Feb 26, 2018, 12:00 PM CST
Expired
Feb 26, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Omaha, NE

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WWUS83 KOAX 260914
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
314 AM CST Mon Feb 26 2018

...POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...

.Gusty southwest winds combined with low humidity and dry grasses
will create dangerous fire weather conditions across parts of
southeast Nebraska this afternoon. As temperatures climb toward 60
degrees today, humidity levels will approach 20 percent. And along
with southwest winds gusting to 30 mph, any fires that develop
will be difficult to control.

NEZ088-261715-
/O.NEW.KOAX.FW.W.0001.180226T1800Z-180227T0000Z/
Jefferson-
314 AM CST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR JEFFERSON COUNTY
NEBRASKA...

The National Weather Service in Omaha/Valley has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 6 PM CST this evening.

* Affected Area...In Nebraska, Jefferson County.

* Winds...South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will spread quickly, will be
  difficult to control, and will exhibit extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
156 
WWUS83 KOAX 261756
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1156 AM CST Mon Feb 26 2018

...POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...

.Gusty southwest winds combined with low humidity and dry grasses
will create dangerous fire weather conditions across parts of
southeast Nebraska this afternoon. As temperatures climb toward
60 degrees today, humidity levels will approach 20 percent. And
along with southwest winds gusting to 30 mph, any fires that
develop will be difficult to control.

NEZ088-270000-
/O.CON.KOAX.FW.W.0001.180226T1800Z-180227T0000Z/
Jefferson-
1156 AM CST Mon Feb 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR JEFFERSON COUNTY
NEBRASKA...

* Affected Area...In Nebraska, Fire Weather Zone 088 Jefferson.

* Winds...South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will spread quickly, will be 
  difficult to control, and will exhibit extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$
651 
WWUS83 KOAX 262355
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
555 PM CST Mon Feb 26 2018

NEZ088-270100-
/O.EXP.KOAX.FW.W.0001.000000T0000Z-180227T0000Z/
Jefferson-
555 PM CST Mon Feb 26 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR JEFFERSON COUNTY NEBRASKA...

Winds will continue to diminish through the evening and as
temperatures cool humidity levels will increase.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Feb 25, 11:40 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Feb 25, 11:40 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1140 PM CST Sun Feb 25 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 240 PM CST Sun Feb 25 2018

Temperatures the next few days, possible very high fire danger in
southeast Nebraska Monday and Tuesday, and the precipitation type
from Tuesday night through Wednesday night will provide the
primary forecast challenges.

A weak shortwave trough will move east through the area tonight
but with only some mid and high level clouds. The shortwave that
was over the Gulf of Alaska yesterday was digging off the Pacific
Northwest this afternoon. 12 hour height falls were in excess of
200 meters with this system, and there were winds of at least
around 120 knots on the backside of the system. That should
continue to dig south, with a closed low forming Monday night near
the CA coast. System will then push into AZ Tuesday night.

Closer to home, skies were sunny to partly cloudy this afternoon
with west or southwest winds. That combination was helping push
temperatures into the 30s and 40s as of 2 pm. Snow cover was
thinning over the southern parts of the forecast area, but holding
more in the north. Winds will decrease tonight and become more
from the southwest or south. Expect lows tonight to drop into the
mid and upper teens north, with lower and mid 20s south.

On Monday, southerly winds will be increasing. Those winds along
with warming 850 mb temperatures should push highs into the 50s
south and 40s north. This will increase the fire danger over parts
of southeast NE, possibly into the very high category. As a system
moves across the northern Plains Monday and Monday night, that
will help bring a cold front southeast through parts of the area.
By sunrise Tuesday, that front is expected to extend from
northwest IA into northwest KS. Temperatures north of the front
will obviously be cooler, but it is not clear how much cooling
there will be in southeast NE. There will probably be at least
some cloud cover, but with a warm start, left highs in the 50s for
now. It appear the front will stall to our south Tuesday night,
with some lift possibly reaching into southeast NE. Because of
cool temperatures at the surface and warmer temperatures aloft,
the result will be mixed precipitation (light rain, light
freezing rain or freezing drizzle). The type will depend on
surface temperatures which right now look to be in the upper 20s
and lower 30s. How far north the precipitation will develop on
Wednesday is problematic, but went more toward a blend of the 12z
runs of the ECMWF/GFS/Canadian compared to the drier 12z NAM. The
result is mixed precipitation, ranging from snow north to rain
south and a band of freezing rain or sleet between the two.

.LONG TERM...(Wednesday night through Sunday)
Issued at 240 PM CST Sun Feb 25 2018

There will continue to be a tendency for a average/mean trough at
500 mb from south central Canada back toward southern CA through
this period, although the flow will be progressive.

The 12z GFS and ECMWF are not as aggressive with development of
precipitation Wednesday night in our area, but amounts could be
impressive to our south and east. Keep POPs Wednesday night in a
range from slight chance western zones to 40-60 percent over IA.
Again there is expected to be a mix of precipitation types in our
area Wednesday night.

Energy in the north and southern streams of the split flow
pattern should combine to form a closed low at 500 mb over eastern
IA by 12z Thursday. For now, we expect little or no impact in our
forecast area Thursday. A mid level ridge will build eastward over
the region Thursday and into Friday. Low pressure at the surface
is forecast to organize over WY and CO Friday night and that
could bring some light precipitation to our area for part of next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1134 PM CST Sun Feb 25 2018

VFR conditions through TAF period. South to southwest winds will
increase to 10 to 15kts with some higher gusts16-18Z. Low level
wind shear Monday and for now included between 18Z-06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Zapotocny
Hazardous weather outlook, Feb 25, 3:30 PM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
330 PM CST Sun Feb 25 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
330 PM CST Sun Feb 25 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Fire danger will be increasing over parts of southeast Nebraska
Monday afternoon, and could reach into the very high category
especially south and west of Lincoln.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The weather pattern should turn somewhat active again by the mid
part of the week, with chances for rain and a wintry mix of
precipitation Tuesday night through Wednesday night. Some minor
accumulations of snow and ice will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Monday.

Nearby

Red Flag Warnings in Nebraska, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.